Georgia, 2018

Hail and Damaging Winds in Georgia, June 25, 2018

June 25, 2018 · NWS CHS · 6 events in 4 counties and zones

A warm and moist atmosphere in combination with a sea breeze circulation shifting inland and cold front approaching from the north, supported an environment capable of producing numerous strong to severe thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A warm and moist atmosphere in combination with a sea breeze circulation shifting inland and cold front approaching from the north, supported an environment capable of producing numerous strong to severe thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 25, 3:48 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 25, 3:48 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
448 PM EDT Mon Jun 25 2018

.SYNOPSIS...
A cold front will slowly slide over the Coastal Plain of South
Carolina and Georgia by Tuesday afternoon. The rest of the week
is expected to see high pressure inland with broad low pressure
along the coast.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Numerous outflow collisions along the sea breeze has focused
activity along/east of I-95. Have adjusted pops and other
gridded elements to reflect going trends. H3R still suggesting
the I-26 corridor could get raked by the tail end of the MCS
currently organizing upstream.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday: A shallow H5 shortwave trough is forecast to ripple
across the Coastal Plain of the Carolinas and Georgia Tuesday
afternoon. At the sfc, broad low pressure is expected to develop
along the Carolina coast as a ridge builds SW across the
foothills. This pattern should support SE winds across the CWA,
likely supporting a early to mid sea breeze across the coastal
counties. Scattered thunderstorms are forecast to develop along
the sea breeze during the afternoon hours. However, scattered to
numerous thunderstorms are forecast to develop over the
foothills during the mid to late afternoon. Once these storms
develop, they should track SE across the Midlands during the
late afternoon/early evening. The combination of a convective
driven cold pool and weak cold front should yield a well
developed line of thunderstorms. I will forecast PoPs to range
from likely across the SC Lowcountry to solid chc across SE GA.
These storms are expected to develop into a linear cluster,
possibly yielding damaging wind gusts. Highs are forecast to
range from the upper 80s across the northern CHS Tri-County to
the mid 90s within the Altamaha basin.

Wednesday: H5 ridge is forecast to begin to build across SE GA,
reaching 590 DM. To the north, zonal flow should develop across
SC as a broad mid level trough ripples over the southern
Appalachians. Forecast soundings indicate that a subsidence
inversion centered around H9 will slowly weaken through the
afternoon. It appears that scattered storms will develop along
and ahead of a sea breeze, supporting 30-40 PoPs. Using a blend
of MOS, high temperatures should generally range between 90-94.

Thursday: Mid level trough is expected to slide east as ridging
build across the Mississippi River Valley. Flow in the wake of
the trough should turn from the NW, resulting in downslope flow.
The combination of the NW winds and weakness in the mid levels
should yield a lee trough at the sfc. Dewpoints should pool in
the mid 70s across the CWA. High temps are expected to reach the
mid 90s with the downslope H85 winds, yielding Heat Index
values around 105. Some relief from the heat may occur under and
around scattered afternoon and evening thunderstorms.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Guidance indicates that a large H5 ridge will build across the East
Coast of the US through the medium range. However, the GFS and ECMWF
does show a weakness in the ridge across the Deep South, leaving a
large area of deep moisture. Temperatures may range in the mid 90s
on Friday, then should favor near normal values through the rest of
the period. I will forecast diurnal scattered thunderstorms each day.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
KCHS: An area of showers/tstms are expected to approach from the
NW this afternoon and impact the terminal closer to sunset. Will
carry TEMPO from 00-02z for MVFR conditions. Lower conditions
are possible depending on how convection evolves. Gusty winds
are likely likely along with cloud-to-ground lightning. The risk
for tstms should end by mid-evening.

KSAV: Risk for tstm impacts will occur late afternoon as
activity fires along and ahead of the sea breeze. Impact period
looks to be 20-22z with tstms remaining in the vicinity.
Activity should push west/diminish by sunset. Gusty winds and
cloud-to-ground lightning are likely. Will carry TEMPO MVFR
conditions although lower conditions will be possible in pockets
of heavier rainfall.

Extended Aviation Outlook: Thunderstorm impacts likely Tuesday and
Tuesday night, especially at KCHS. Otherwise mainly typical
afternoon/evening thunderstorm chances.

&&

.MARINE...
Tonight: Mariners should remain alert for possible Special
Marine Warning this evening as the tail end of a MCS moves
across the northern waters. Otherwise, south to southwest winds
will continue with speeds 15 kt or less with seas 2-3 ft.

Tuesday through Saturday: Weak pressure gradient will support winds
generally between 5-10 kts. Wave heights are forecast to range
between 1-2 ft within 10 NM to 2-3 ft beyond 10 NM.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 6 PM EDT this evening for GAZ087-088-
     099>101-114>119-137>141.
SC...Heat Advisory until 6 PM EDT this evening for SCZ040-042>045-
     047>052.
MARINE...None.

&&
Hazardous weather outlook, Jun 25, 9:44 AM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1044 AM EDT Mon Jun 25 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-261445-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Jasper-Beaufort-Coastal Jasper-
1044 AM EDT Mon Jun 25 2018

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Severe Thunderstorms: Scattered showers and thunderstorms will
develop ahead of the sea breeze this afternoon. A few of these
thunderstorms will be capable of producing damaging winds and
considerable cloud to ground lightning. The risk for severe
thunderstorms will be greatest between 2 pm and 8 pm.

Residents and visitors to the area should remain weather aware
today. Be prepared to take action should threatening weather
approach or if a warning is issued for your area. Stay tuned to NOAA
Weather Radio, TV or your local news source the latest updates from
the National Weather Service.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Excessive Heat: The combination of temperatures and humidity could
lead to heat indices reaching 105 degrees or higher starting
Thursday. Thus, Heat Advisories will be possible.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ352-354-374-261445-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
1044 AM EDT Mon Jun 25 2018

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Severe Thunderstorms: Scattered showers and thunderstorms will
develop ahead of the sea breeze this afternoon. A few of these
thunderstorms will be capable of producing damaging winds and
considerable cloud to ground lightning. The risk for severe
thunderstorms will be greatest between 2 pm and 8 pm.

Residents and visitors to the area should remain weather aware
today. Be prepared to take action should threatening weather
approach or if a warning is issued for your area. Stay tuned to NOAA
Weather Radio, TV or your local news source the latest updates from
the National Weather Service.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ043>045-049-050-052-261445-
Inland Colleton-Dorchester-Inland Berkeley-Coastal Colleton-
Charleston-Tidal Berkeley-
1044 AM EDT Mon Jun 25 2018

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Severe Thunderstorms: Scattered to numerous showers and
thunderstorms will develop ahead of a cold front late this afternoon
and move into the Interstate 26 corridor, including the Charleston
Metro Area, this evening. Damaging winds and prolific cloud to
ground lightning will be possible with these thunderstorms. The risk
for severe thunderstorms will be the greatest between 4 pm and 10 pm.

Residents and visitors to the area should remain weather aware
today. Be prepared to take action should threatening weather approach
or if a warning is issued for your area. Stay tuned to NOAA Weather
Radio, TV or your local news source the latest updates from the
National Weather Service.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Excessive Heat: The combination of temperatures and humidity could
lead to heat indices reaching 105 degrees or higher starting
Thursday. Thus, Heat Advisories will be possible.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-261445-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
1044 AM EDT Mon Jun 25 2018

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Severe Thunderstorms: Scattered to numerous showers and thunderstorms
will develop ahead of a cold front late this afternoon and move into
the Interstate 26 corridor, including the Charleston Metro Area,
this evening. Damaging winds and prolific cloud to ground lightning
will be possible with these thunderstorms. The risk for severe
thunderstorms will be the greatest between 4 pm and 10 pm.

Residents and visitors to the area should remain weather aware
today. Be prepared to take action should threatening weather approach
or if a warning is issued for your area. Stay tuned to NOAA Weather
Radio, TV or your local news source the latest updates from the
National Weather Service.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jun 25, 3:14 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Charleston SC
414 PM EDT MON JUN 25 2018

SCZ043-044-252045-
Inland Colleton-Dorchester-
414 PM EDT MON JUN 25 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...

At 414 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Givhans Ferry State Park, moving northeast
at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Summerville, Givhans Ferry State Park, Ridgeville, Givhans and
Jedburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3304 8018 3293 8045 3308 8052 3316 8033
TIME...MOT...LOC 2014Z 245DEG 19KT 3303 8042
Special weather statement, Jun 25, 3:23 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
423 PM EDT MON JUN 25 2018

GAZ118-119-SCZ047-051-252100-
Coastal Chatham-Inland Chatham-Inland Jasper-Coastal Jasper-
423 PM EDT MON JUN 25 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...

At 423 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bellinger Hill Area, moving east at 5 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Savannah, Bellinger Hill Area, Garden City, Port Wentworth, Savannah
Historic District and Hutchinson Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3216 8119 3224 8102 3219 8100 3217 8095
      3216 8096 3215 8095 3215 8097 3212 8096
      3213 8092 3212 8093 3208 8092 3206 8114
TIME...MOT...LOC 2023Z 253DEG 6KT 3215 8103
Local storm report, Jun 25, 3:33 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
433 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     2 E PRITCHARDVILLE      32.23N  80.93W
06/25/2018                   BEAUFORT           SC   911 CALL CENTER

            TREE REPORTED DOWN ON ROSE DHU CREEK PLANTATION.

&&

EVENT NUMBER CHS1800486

JMC
Local storm report, Jun 25, 3:36 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 NNE PRITCHARDVILLE    32.27N  80.96W
06/25/2018  E0.75 INCH       BEAUFORT           SC   EMERGENCY MNGR

            DIME-SIZED HAIL FELL FOR ABOUT 10 TO 15 SECONDS NEAR
            THE INTERSECTION OF HIGHWAY 170 AND BLUFFTON PARKWAY.

&&

EVENT NUMBER CHS1800487

JMC
Special weather statement, Jun 25, 4:02 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
502 PM EDT MON JUN 25 2018

SCZ050-252130-
Charleston-
502 PM EDT MON JUN 25 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 502 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bears Bluff, or 10 miles north of Edisto
Beach, moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Hollywood, Ravenel, Seabrook Island, Kiawah Island, Meggett,
Rockville, Yonges Island and Adams Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3257 8011 3256 8041 3257 8040 3259 8040
      3261 8039 3262 8040 3261 8042 3263 8043
      3263 8041 3265 8039 3266 8041 3270 8041
      3271 8043 3280 8017
TIME...MOT...LOC 2102Z 258DEG 10KT 3264 8035
Local storm report, Jun 25, 4:03 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
503 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     GIVHANS                 33.01N  80.34W
06/25/2018                   DORCHESTER         SC   911 CALL CENTER

            TREES REPORTED DOWN NEAR THE INTERSECTION OF HIGHWAY 61
            WITH HIGHWAY 27.

&&

EVENT NUMBER CHS1800488

JMC

The radar

The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Chatham

When
June 25, 4:04 PM EST to 4:05 PM EST
Where
Chatham County, Bona Bella
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.100, -81.170

The media relayed a report of nickel size hail in Garden City.

Hail, Chatham

When
June 25, 4:04 PM EST to 4:05 PM EST
Where
Chatham County, 0.91 mi SE of Port Wentworth
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.140, -81.160

A fire department reported nickel size hail on the 500 block of Highway 25.

Thunderstorm Wind, Bulloch

When
June 25, 5:19 PM EST to 5:20 PM EST
Where
Bulloch County, 0.58 mi E of Brooklet
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.380, -81.660

The Bulloch County 911 Call Center reported trees down in and around Brooklet.

Thunderstorm Wind, Bulloch

When
June 25, 5:19 PM EST to 5:20 PM EST
Where
Bulloch County, 1.81 mi NW of Brooklet
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.400, -81.690

The Bulloch County 911 Call Center reported a total of three trees down near Highway 80 in Statesboro, including one on Burkhalter Road, one on North Parker Avenue and one on Cambridge Road.

Thunderstorm Wind, Tattnall

When
June 25, 5:50 PM EST to 5:51 PM EST
Where
Tattnall County, 2.82 mi NNE of Cobbtown
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.240, -82.120

The media relayed a report of multiple trees and large limbs down near 2500 Potter Lynn Road in Collins.

Thunderstorm Wind, Screven

When
June 25, 6:35 PM EST to 6:36 PM EST
Where
Screven County, 0.58 mi E of Dover
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.580, -81.710

The Screven County 911 Call Center reported a couple trees down on Highway 301 near Dover.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770993, 770994, 770996, 771001, 770997, 771002.